Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Pueblo, CO

March 8, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 8, 2023, 2:57 PM MST for 5 counties in Colorado. It took effect at Mar 9, 2023, 9:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 2:57 PM MST (21:57 UTC)
In effect from
Mar 9, 2023, 9:00 AM MST
Expired
Mar 9, 2023, 3:17 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS85 KPUB 082157
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MST Wed Mar 8 2023


COZ226>230-091400-
/O.UPG.KPUB.FW.A.0004.230309T1700Z-230310T0000Z/
/O.NEW.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
257 PM MST Wed Mar 8 2023

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226,
227, 228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM MST Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ224-090100-
/O.CON.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
257 PM MST Wed Mar 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 25 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
309 
WWUS85 KPUB 090057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
557 PM MST Wed Mar 8 2023

COZ224-090200-
/O.EXP.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
557 PM MST Wed Mar 8 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR | 
FOR FIRE WEATHER ZONE 224...

Relative humidity has improved to above 15 percent across the 
area, and winds will continue to diminish through the evening.


$$

COZ226>230-091700-
/O.CON.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
557 PM MST Wed Mar 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 5 PM MST
THURSDAY FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
973 
WWUS85 KPUB 091102
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
402 AM MST Thu Mar 9 2023

COZ222-100000-
/O.EXA.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
402 AM MST Thu Mar 9 2023

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR FIRE WEATHER ZONE 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 9 AM this morning to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zone 222.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>230-100000-
/O.CON.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
402 AM MST Thu Mar 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 226, 227, 228, 
229, AND 230...

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
080 
WWUS85 KPUB 092140
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
240 PM MST Thu Mar 9 2023

COZ222-226>230-100000-
/O.CON.KPUB.FW.W.0008.000000T0000Z-230310T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
240 PM MST Thu Mar 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 222, 226, 227, 228, 
229, AND 230...

* Affected Area...Fire Weather Zones 222, 226, 227, 228, 229 and 
  230.

* Winds...Southeast 10 to 15 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
825 
WWUS85 KPUB 092217
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
317 PM MST Thu Mar 9 2023

COZ222-226>230-092330-
/O.CAN.KPUB.FW.W.0008.000000T0000Z-230310T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
317 PM MST Thu Mar 9 2023

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 222, 226, 227, 228, 229, AND
230...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

Critical fire weather conditions have eased across the area,
therefore the Red Flag Warning has been cancelled.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 8, 10:48 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 8, 10:48 AM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1048 AM MST Wed Mar 8 2023

.UPDATE...
Issued at 727 AM MST Wed Mar 8 2023

Main update this morning was to cancel the Winter Weather
Advisory. While some patchy freezing drizzle is possible through
mid morning, don't anticipate any widespread development or
impacts that would warrant keeping the Advisory in effect.

&&

.SHORT TERM...(Today and tonight)
Issued at 416 AM MST Wed Mar 8 2023

Key messages:

1) Potential for light freezing drizzle and fog continues this
morning across El Paso county. Winter Weather Advisory remains in
effect.

2) Strong southwest winds, 40 to 50 mph, and low RH values will
support critical fire weather conditions across the San Luis Valley
today.

3) Strong westerly winds over and near the mountains late tonight
into early Thursday morning.

Low level stratus remains in place over all of the plains early this
morning, and even pushing into areas around the mountains. While
observational data and radar imagery aren't showing any precip
development at this time, do think there still may be a window
within the next couple of hours for this to occur. Lacking southerly
steadier flow with higher dewpoint depressions are likely helping to
limit any development at this time. Did debate canceling the
Winter Weather Advisory in effect for El Paso county this morning,
however, have decided not to cancel at this time. The higher
ceilings which have been in place for most of the night have begun
to lower and think this trend will continue this morning. During
this time, most guidance shows a return to southerly flow with
some increase in speeds over the next couple of hours. If this
occurs, should see no reason why light freezing drizzle won't
develop. Once again, kept the Advisory in effect, though
confidence on the coverage and extent of any light freezing
drizzle is low at this time. Will continue to closely monitor and
if development doesn't occur over the next couple of hours, will
look into canceling the Advisory early.

Cloud trends will once again be tricky today. While there is the
potential for this low stratus to remain in place across parts of
the plains today, do think there are some features which will
develop later this afternoon that should help with some erosion. A
developing low/trough is expected across the southeast plains later
this afternoon, with winds strengthening and turning during this
time. This could help with some additional mixing and erosion of the
southern extent of the stratus. Did trend the forecast in this
direction, though it is possible for areas along and north of
Highway 50 across the plains to remain under this cloud cover. East
southeast winds look to persist across these areas. The forecast
highs for today already reflected these cloud trends, and so made
little changes to the high temps for today. Under the cloud cover,
temps will struggle to rise out of the 30s today while clearing
locations should observe highs in the 40s.

Clearer/Sunnier skies anticipated over the San Luis Valley with
highs in the mid 50s. These highs with quickly falling dewpoints
later today will support RH values in the 10 to 15 range this
afternoon. This will occur while southwest winds quickly ramp up
this morning into early afternoon. Strongest wind gusts will be in
the 40 to 50 mph range, however, would not be surprised to see a few
stronger gusts in the 45 to 55 mph range late this afternoon.
Continued strengthening flow will occur late today into tonight
ahead of an approaching trough. Gusts increase over much of the
higher terrain tonight, but don't look to be strong enough for any
high wind headlines. Do think by early Thursday morning, adjacent
locations especially lee of the southeast mountains could see some
stronger gusts, potentially in the 45 to 55 mph range, as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 416 AM MST Wed Mar 8 2023

Key messages:

1) Fire weather concerns Thursday along the Interstate 25
corridor.

2) Precipitation Saturday and Sunday over the Continental Divide
region with some light precipitation possible over the eastern
mountains and plains.

.Thursday...Sharp trough passes over the northern Rockies Thursday
morning. Northwest flow aloft will develop Thursday morning as
the trough moves to the east. Any residual low level cool air will
mix out Thursday morning along the I25 corridor with dry and
gusty northwest winds. Humidities along the I25 corridor reach
around 10 percent or lower. With the gusty northwest winds, issued
a fire weather watch for the I25 corridor. Suspect the strongest
winds will occur in the morning, but the afternoon will still
remain breezy with low RH. Western Las Animas County may be the
slowest to mix out on Thursday as high resolution models suggest
some light easterly flow being persistent. Further east, winds are
lighter with north to northeast flow developing as a weak front
moves southward. Over the mountains, any light snow will be
confined to the mountains of Lake County in the morning.

.Friday...Next trough moves into the mountains during the
afternoon. Snow looks to mainly be confined to the Continental
Divide region. Further east, 700mb temperatures warm to around 5C
in the operational GFS and EC. Weak lee trough develops with
temperatures approaching 70F over parts of the eastern plains.
Have some fire weather concerns for along the I25 corridor, but
winds will be lighter than Thursday with slightly higher
humidities.

.Saturday and Sunday...Next trough moves across the northern
Rockies on Saturday and deepens in the northern High Plains on
Sunday. Expect more snow along the Continental Divide region on
Saturday. Would not be too surprised is a winter weather advisory
is needed as the NBM has snow totals of 6 to 12 inches over the
Continental Divide region late Friday into Saturday. Further
east, Saturday could be a breezy and mild day with highs on the
plains into the 70s. As the trough moves into the northern High
Plains, a cold front will pass over the plains late Saturday into
Sunday morning. Operational models and ensemble means suggest some
light precipitation is possible over the eastern mountain and I25
corridor with lighter amounts to the east. NBM suggest that maybe
a couple tenths of an inch of QPF is possible over the eastern
mountains with 75 percentile values being 0.1 to 0.2 inches of
QPF.

.Monday and Tuesday...Upper ridge builds into the region by
Tuesday. Northwest flow aloft may keep some light snow continuing
in the mountains of Lake and Chaffee Counties on Monday. High
pressure over the high plains will keep weak upslope over the
plains resulting in near seasonal temperatures on Monday. Tuesday
could be another warm day on the plains with the upper ridge
overhead and a lee trough developing on the plains. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1042 AM MST Wed Mar 8 2023

MVFR to IFR conditions will continue at KCOS and KPUB with some
breaks in the overcast possible at both terminals during the
afternoon with some minor improvement into the MVFR category. MVFR
cigs will likely persist into the overnight hours before stratus
this and breaks towards 10z at both TAF sites. Gusty west to
northwest winds will spread into bot terminals in the afternoon
with gusts to around 25-30 kts.

KALS will see gusty southwest winds up to 35 kts through the
afternoon before winds decouple this evening. Winds will be slower
to increase on Thursday but west winds should spread into the
terminal after 18z Thursday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MST this evening for COZ224.

Fire Weather Watch from Thursday morning through Thursday
afternoon for COZ226>230.

&&

UPDATE...RODRIGUEZ
SHORT TERM...RODRIGUEZ
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, Mar 8, 5:06 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
506 AM MST Wed Mar 8 2023

COZ058>089-093>099-091215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
506 AM MST Wed Mar 8 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Some light freezing drizzle and fog will be possible through
mid morning over El Paso County. Elevated roads, bridges, side
streets and sidewalks may see some light ice accumulation.

Strong southwest winds up to 50 mph and low RH values will support
critical fire weather conditions across the San Luis Valley today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, critical fire weather conditions are possible along
the Interstate 25 corridor. Snow will develop over the Continental
Divide region late Friday and continue into Saturday, and
moderate accumulations are possible.

Periods of light snow will continue over the Continental Divide
region on Sunday, with the possibility of some light snow over the
eastern mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/06

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:52 AM MSTFire Weather WatchPUBEl Paso, Huerfano, Las Animas, Pueblo11 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.